|Acute Hepatitis B infection cleared - risk of reactivation?
Jan 22, 2011
I had a severe bout with Hep B 7 years ago, I cleared the infection, I am Surface Antigen negative and Surface antibody positive, HBV DNA test undetecatble. I have been getting some conflicting information, OR perhaps I just don't understand completely. Can HBV get reactivated if I get Cancer or HIV? Chemotherapy? On the CDC site it says after the acute phase clears and I lose the surface antigen and develop antibodies I should have no further issues BUT now my Gastro Dr says differently. Whos right?
| Response from Dr. McGovern
It is true that hepatitis B infection can "reactivate" after being dormant when a person is exposed to something that will suppress their immune system (like chemotherapy).
There are a few case reports of this happening even in patients with evidence of cleared infection...However this is rarely seen.
Thus the liver disease society (AASLD) has recommended prophylactic antiviral therapy for patients with chronic inactive disease but not for those with resolved infection.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Serum Albumin Levels In Acute Hepatitis
- Can The Use Of Lubricants Containing Nonoxynol-9 Further Reduce Hiv Risk?
- Does Having Unprotected Sex With Someone With Hiv Always Mean You Will Get It?
- High Ammonia Levels In Hep C Patient
- How Many Teens Infected With Hiv Each Year?
- Is Lexapro Used To Treat Peripheral Neuropathy?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.